Texas, 2024

Damaging Winds in Texas, May 28, 2024

May 28, 2024 · NWS BRO · 2 events in 2 counties and zones

Aided by a strong mid-upper shortwave trough and a very buoyant environment, a few supercells developed off the plateau of the Sierra Madre Oriental during the evening of May 28. These supercells eventually congealed into a bowing line segment as if shifted southeastward into the western portions of South Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Aided by a strong mid-upper shortwave trough and a very buoyant environment, a few supercells developed off the plateau of the Sierra Madre Oriental during the evening of May 28. These supercells eventually congealed into a bowing line segment as if shifted southeastward into the western portions of South Texas. During the nighttime, these storms maintained their momentum as the entered into Zapata County. As the storms moved over our area, they began to weaken over time. Overall, this line of storms produced a couple of wind damage reports across the Rio Grande Plains and Brush Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 28, 5:28 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 28, 5:28 PM CST, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
628 PM CDT Tue May 28 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 255 PM CDT Tue May 28 2024

Key Messages:

- Heat Advisory in effect through 8 PM.

- Slight risk (level 2 of 5) for severe thunderstorms late this
evening and tonight.

The influence of the mid/upper level ridge will still be present
through the short term period, but won't be quite as strong as it
was over the weekend. This will place Deep South Texas in a more
favorable region for unsettled weather (as we saw with last night's
storms) through tomorrow as a shortwave tracks over South Texas. The
latest radar and satellite imagery depict partly to mostly sunny
skies and rain-free conditions across all of Deep South Texas this
afternoon. Meanwhile, an MCS continues to track into Southeast Texas
after barreling across North Texas early this morning, sending an
outflow boundary toward South Texas. A few showers and thunderstorms
have developed off of the boundary, but there should be an uptick in
coverage as the boundary translates south and encounters a favorable
environment for convective initiation. In the meantime, hot and
humid conditions will persist across Deep South Texas, with heat
indices approaching 111-115 degrees through the early evening hours.

In addition to monitoring any convective development along/ahead of
the aforementioned outflow boundary, we'll also need to keep an eye
on convection developing along the Sierra Madre late this afternoon
into the early evening hours. Well established low level southerly
flow has maintained high precipitable water values across the
region, with BRO's 12Z sounding observing a PWAT of 1.75 inches.
Similarly, high res guidance maintains similar or slightly higher
values tonight into tomorrow. Forecast model soundings indicate the
presence of 7-8 C/km mid level lapse rates, MUCAPE values around
2000-3500 J/kg, and bulk shear values around 30-40 knots. All in
all, a favorable environment that would support the development of
severe thunderstorms with a threat for large hail and damaging winds
late this evening and overnight. Initial thoughts are that any
convection will reach the Rio Grande Plains after 9-11PM, and track
further east toward the I-69 corridor closer to 2-4AM.

There is still some uncertainty on the development of any severe
thunderstorms tonight, mainly across areas closer to the coast as
the environment is slightly less favorable. This will result in a
weakening trend as the convection tracks closer to the Gulf waters.
Most of the high res guidance is favoring a solution with convection
developing off of the Sierra Madre rather than any convection along
the outflow boundary, but it is still something to keep an eye on in
the evening hours.

Low precipitation chances (around 20%) will exist on Wednesday as
the shortwave continues to track toward the Mid Texas Coast.
Otherwise, another warm day with highs in the upper 90s to around
100 degrees with heat indices ranging from around 105 to 114 degrees
during the afternoon hours. A Heat Advisory may be needed for
portions of the region, but the potential for isolated to scattered
showers and thunderstorms may keep temperatures lower than forecast.
Otherwise, low in the mid 70s to low 80s are expected tonight and
Wednesday night.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 255 PM CDT Tue May 28 2024

Key Messages:

-Above normal high and low temperatures

-Very little rain chances

The mid-level ridge continues to be the driving force for the
weather for Deep South Texas and the Rio Grande Valley. While the
center of the ridge will shift between south of the Baja Peninsula to
Central Mexico. This pattern will put the region into a hot and
mostly rain free pattern. Temperatures are expected to be above
normal with Heat Advisories being needed for almost every day during
the long term forecast period. While the heat indices are expected
to be in the range of 105 to 114 through the long term forecast
period. Friday seems to be a very borderline day on if a Heat
Advisory will be needed. Will need to further shifts to continue to
monitor how the models handle the heat indices leading up to Friday.
Otherwise, Heat Advisories are likely for the inland counties within
the CWA.

As for the rain chances, while some convection is likely to develop
along the Sierra Madre, the questions remains on if those showers
and thunderstorms will be able to make into Deep South Texas and the
Rio Grande Valley. Models continue to show that the middle and upper
levels of the atmosphere are expected to be dry. Along with the mid-
level ridge, the atmosphere does not appear to be very favorable for
showers and thunderstorms. However, cannot rule out a rouge isolated
shower or thunderstorm making its way into the region.

Finally, an enhanced pressure gradient will see the surface winds
pick up over the region that could result in a Wind Advisory for
Cameron, Willacy, and Kenedy counties possibly Saturday through
Monday.

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Tue May 28 2024

Through 00z Thursday....

Weather concerns for the terminals through the 00z TAF cycle
includes:

* The potential for showers and thunderstorms tonight between 05z-12z

* MVFR ceilings returning tonight

As of this update, VFR conditions were taking place at all of the
terminals under sunny to mostly sunny skies. However, we're keeping
close watch on convective trends through this evening into tonight.
Latest satellite and radar images reveal a cluster of showers and
storms upstream on the leeward side of the Sierra Madre Oriental and
western edge of Corpus Christi's CWA. These storms are associated
with a robust shortwave.

Forecast models are indicating this activity shifting
southeastward through tonight. The best timeframe looks to be
between midnight and 6 AM CDT and between 2-7 AM CDT for the
terminals. There's still some uncertainty given the spread amongst
weather models with regards to how these storms will evolve over
time. That said, any showers or storms that happens to make its
way over the terminals will have the capabilities of shifting
winds out of the north- northwest and reducing cigs/visibilities
down to MVFR/IFR. Any storms will also have the potential for
causing a brief period of LIFR conditions.

Otherwise, expect for another warm, muggy, and quiet night with the
potential once again for MVFR ceilings to return. During the day on
Wednesday, flying conditions are expected to return back to VFR.

Winds will continue out of the southeast 15-20 kts with occasional
gusts up to 25 kts or so this evening before weakening to 5-15 kts
tonight. Southeast winds will strengthen again on Wednesday 15-20
kts with higher gusts up to 25 kts or so.

&&

.MARINE...
Issued at 255 PM CDT Tue May 28 2024

Now through Wednesday night...Generally favorable marine
conditions are expected as light to moderate southeast winds and
low to moderate seas prevail. There may be a brief period of Small
Craft Exercise Caution conditions Wednesday afternoon, mainly
along the Laguna Madre, due to occasional higher wind gusts. Low
rain chances will exist tonight and tomorrow.

Thursday through Next Tuesday...Moderate southeasterly winds and
moderate seas are likely through next Tuesday. With a thermal low
over Mexico and high pressure over the Gulf of Mexico, the pressure
gradient is going to be enhanced, which will result in Small Craft
Exercise Caution. Small Craft Advisories become more likely by
Friday and last through the rest of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80  96  81  95 /  20  20  10  10
HARLINGEN               78  97  79  98 /  30  20  10  10
MCALLEN                 79 100  80 100 /  30  20  10  10
RIO GRANDE CITY         78 100  79 101 /  40  20  20  10
SOUTH PADRE ISLAND      81  87  82  87 /  20  20  10  10
BAYVIEW/PORT ISABEL     80  93  80  93 /  20  20  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ248>255-351-
     353>355.

GM...None.
&&

SHORT TERM...22-Garcia
LONG TERM....64-Katz
AVIATION...23-Evbuoma

In the hours before

Special weather statement, May 28, 8:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
944 PM CDT Tue May 28 2024

TXZ248-290330-
Zapata TX-
944 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JIM HOGG AND ZAPATA
COUNTIES THROUGH 1030 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Ygnacio, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zapata, San Ygnacio, Bustamante, Medina, Zapata High School, Zapata
County Fire Department, Escobas, Zapata Middle School, Zapata County
Public Library, and Las Palmas.

This includes US Highway 83 between mile markers 738 and 766.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Deep South Texas.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2718 9943 2727 9945 2732 9937 2727 9933
      2727 9896 2712 9895 2684 9909 2691 9932
      2692 9933 2693 9938 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9944 2706 9945
TIME...MOT...LOC 0243Z 292DEG 83KT 2711 9951

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

ATE

The radar

The Corpus Christi radar (KCRP), 197 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Zapata

When
May 28, 9:00 PM CST
Where
Zapata County, 13.94 mi N of San Ygnacio
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
27.250, -99.420

An Emergency Management Coordinator reported a downed powerline along U.S. highway 83 near the Zapata/Webb County line.

Thunderstorm Wind, Jim Hogg

When
May 28, 9:45 PM CST
Where
Jim Hogg County, 0.92 mi SE of Hebbronville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
27.310, -98.670

Emergency Management reported a tree on a car in Hebbronville. Wind speed estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173886, 1173887.